Georgia, 2012

Coastal Flood in Georgia, June 5, 2012

June 5, 2012 · NWS CHS · 1 event in 1 county or zone

A perigean spring tide created favorable conditions for salt water flooding along portions of the South Carolina coastline.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A perigean spring tide created favorable conditions for salt water flooding along portions of the South Carolina coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 9:26 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 5, 9:26 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 PM EDT TUE JUN 5 2012

.SYNOPSIS...
A STATIONARY FRONT WILL STALL AND LINGER OVER OR NEAR THE REGION
INTO THURSDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST
STATES INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A NEARLY STATIONARY FRONT SOUTH OF I-16 WILL BUCKLE BACK TO THE
NORTH LATE TONIGHT AS A WAVE OF LOW PRESSURE IN SE ALABAMA MOVES
INTO SOUTHERN GA AFTER 08Z. THE PROXIMITY OF THE FRONT AND SURFACE
LOW ALONG WITH AN INCREASE IN ISENTROPIC LIFT ON THE 300-305K
SURFACES WILL LEAD TO AN INCREASE IN SHOWERS THROUGH THE NIGHT.
ADDITIONAL FORCING FOR ASCENT WILL RESULT FROM A 25-30 KT LOW
LEVEL JET THAT MOVES INTO SE GA LATE TONIGHT...ALONG WITH LOW
LEVEL CONVERGENCE OFF THE ATLANTIC WITHIN AN ONSHORE FLOW MUCH OF
THE NIGHT. SURFACE BASED INSTABILITY WILL BE LIMITED...BUT THERE
DOES LOOK TO BE ENOUGH ELEVATED INSTABILITY TO PRODUCE AT LEAST
ISOLATED T-STORMS OVER OVER SOUTHERN AND CENTRAL ZONES AFTER
MIDNIGHT. RAIN PROBABILITIES WILL RANGE FROM 40-60
PERCENT...HIGHEST OVER SOUTH AND SE ZONES...LOWEST ACROSS OUR NW
SECTIONS. TEMPS WILL CHANGE LITTLE THROUGH THE NIGHT...GENERALLY
HOLDING IN THE MID AND UPPER 60S...EXCEPT FOR SOME LOWER 60S ALONG
THE NW TIER.

STRATUS WILL DEVELOP LATE TONIGHT AND DROP DOWN WITH THE FORMATION
OF THE INVERSION. THAT ALONG WITH EARLIER RAINS WILL CREATE A
SMALL REDUCTION IN SURFACE VISIBILITIES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE STALLED COLD FRONT WILL LINGER OVER OR CLOSE TO OUR SOUTHERN
COUNTIES WEDNESDAY INTO WEDNESDAY NIGHT BEFORE PUSHING SOUTH OF THE
AREA BY THURSDAY. THE BEST MOISTURE...LIFT AND INSTABILITY WILL BE
LOCATED ALONG AND SOUTH OF THE FRONT AND THEREFORE WILL MAINTAIN THE
HIGHEST THREAT FOR RAIN IN THE FORM OF THUNDERSTORMS IN THE FAR
SOUTH WEDNESDAY AND WEDNESDAY NIGHT...TAPERING TO MUCH LOWER CHANCES
IN THE NORTHWEST. ABUNDANT CLOUD COVER ON WEDNESDAY WILL ONCE AGAIN
KEEP HIGH TEMPERATURES A GOOD 5 TO 8 DEGREES BELOW NORMAL.

WITH SURFACE HIGH PRESSURE BUILDING INTO THE AREA ON THURSDAY AND
THE DEEPER MOISTURE BEING SHUNTED OFF TO THE EAST...THE THREAT FOR
RAIN WILL CERTAINLY BE DIMINISHED AND WILL CARRY MAINLY SLIGHT
CHANCE POPS FOR THURSDAY IN MOST AREAS. MORE SUNSHINE WILL HELP
AFTERNOON HIGHS IN THURSDAY TO REBOUND INTO THE MID TO UPPER 80S IN
MOST LOCALS AWAY FROM THE COAST.

CONTINUED DRYING OF THE ATMOSPHERE IN COMBINATION WITH UPPER LEVEL
RIDGING BUILDING INTO THE AREA ON FRIDAY SHOULD LIMIT ANY
PRECIPITATION FROM OCCURRING...EXCEPT FOR PERHAPS A FEW ISOLATED
SHOWERS ALONG THE SEA BREEZE. THE THREAT FOR PRECIPITATION IS LOW
ENOUGH ON FRIDAY TO NOT INCLUDE MENTION IN THE FORECAST. HIGHS ONCE
AGAIN IN THE MID TO UPPER 80S AWAY FROM THE COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DEEP HIGH PRESSURE WILL MOVE IN THROUGH THE WEEKEND KEEPING RAIN
CHANCES VERY LOW. COULD SEE A SLIGHT INCREASE IN RAIN CHANCES EARLY
NEXT WEEK DEPENDING ON HOW QUICKLY THE UPPER RIDGE BREAKS
DOWN...WITH THE 00Z/05 ECMWF MORE AGGRESSIVE IN DOING SO COMPARED TO
THE 00Z/05 GFS. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
KCHS...VFR CONDITIONS WILL PREVAIL MUCH OF TONIGHT...UNTIL THE
STATIONARY FRONT TO THE SOUTH BUCKLES A LITTLE NORTH LATE TONIGHT
AND WEDNESDAY MORNING. THE CLOSE PROXIMITY OF A WAVE OF LOW
PRESSURE WHICH WILL RIDE ALONG THE FRONT TO THE SOUTH OF THE
TERMINAL...IT LOOKS TO GENERATE MVFR OR LOWER CONDITIONS FROM
08-17Z. WHILE WE CANNOT RULE OUT ISOLATED TSRA...WITH LITTLE
SURFACE BASED INSTABILITY WE PREFER TO SHOW ONLY LIGHT RAINS AT
THIS TIME. VFR CONDITIONS WILL RETURN AFTER 17Z WEDNESDAY.

KSAV...THE TERMINAL WILL EXPERIENCE MVFR OR LOWER CONDITIONS MUCH
OF THE TIME TONIGHT INTO WEDNESDAY AS A WEAK LOW PRESSURE AND A
STATIONARY FRONT TO THE SOUTH APPROACH LATE TONIGHT INTO WEDNESDAY
MORNING. THE TERMINAL WILL EXPERIENCE PERIODIC RAINS...ALONG WITH
THE CHANCE OF TSRA A FEW HOURS EITHER SIDE OF DAYBREAK. VFR
CONDITIONS WILL RETURN AFTER 17Z.

EXTENDED AVIATION OUTLOOK...LOW PROBABILITIES FOR SUB-VFR CONDITIONS
THROUGH EARLY THURSDAY...ESPECIALLY AT KSAV...AS A STALLED FRONT
LINGERS OVER/NEAR THE AREA. OTHERWISE...VFR CONDITIONS EXPECTED
THROUGH SUNDAY.

&&

.MARINE...
A STATIONARY FRONT ACROSS THE GA WATERS WILL BEGIN TO LIFT
SLIGHTLY NORTH TOWARD THE SC WATERS LATE TONIGHT AS A WAVE OF LOW
PRESSURE IN SE ALABAMA RIDES ALONG THE FRONT INTO SOUTHERN GA
LATE. WINDS WILL REMAIN OUT OF THE NE AND EAST TO THE NORTH OF THE
FRONT...AND VEER AROUND TO THE SOUTH IN LOCATIONS SOUTH OF THE
FRONT. SLIGHT PINCHING WILL OCCUR ACROSS THE NORTHERN SC
WATERS...WHILE LOW LEVEL JETTING WILL IMPACT THE GA WATERS
LATE. HOWEVER...WINDS AND SEAS WILL STILL REMAIN ANY SCA
CONDITIONS.

WEDNESDAY THROUGH SUNDAY...A STATIONARY FRONT WILL
REMAIN ACROSS THE SOUTHERN PART OF THE AREA INTO THURSDAY...BEFORE
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST AND PUSHES THE FRONT
SOUTH OF THE AREA. NORTHEAST WINDS WILL BE COMMON NORTH OF THE
FRONT WHILE SOUTHWEST WINDS OF PREVAIL SOUTH OF THE FRONT. ALONG
AND NEAR THE FRONT...WIND SPEEDS WILL GENERALLY BE AT OR BELOW 10
KNOTS. WELL AWAY FROM THE FRONT...WINDS WILL GENERALLY BE FROM 10
TO 20 KNOTS. SEAS AT OR BELOW 5 FEET WILL BE COMMON ON
WEDNESDAY...DIMINISHING TO AOB 3 FEET BY FRIDAY AND THEN
PERSISTING THROUGH SUNDAY.

&&

.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT...AS
TIDES PEAK NEAR 7.9 FT MLLW AT CHARLESTON AND 9.7 FT MLLW AT FORT
PULASKI/SAVANNAH.

ANOTHER ADVISORY WILL LIKELY MAY BE NEEDED FOR WEDNESDAY NIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR GAZ117-
     119-139-141.
SC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     SCZ048>051.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...MTE
LONG TERM...MTE
AVIATION...
MARINE...MTE
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 5, 9:42 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 PM EDT TUE JUN 5 2012

AMZ352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ047-070245-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-INLAND JASPER-
1042 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS
SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048-049-051-070245-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
1042 PM EDT TUE JUN 5 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 16 ACROSS
SOUTHEAST GEORGIA. DAMAGING WINDS WILL BE THE MAIN HAZARD...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW
SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ050-070245-
CHARLESTON-
1042 PM EDT TUE JUN 5 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COASTAL FLOODING...THE PERIGEAN SPRING TIDE COULD PRODUCE SHALLOW
SALT WATER FLOODING AROUND THE TIME OF HIGH TIDE WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-SCZ040-042>045-052-070245-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
TIDAL BERKELEY-
1042 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ374-070245-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1042 PM EDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE TRACKING INTO THE WATERS THROUGH THIS
EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE WEDNESDAY AFTERNOON. DAMAGING WINDS WILL BE THE MAIN
HAZARD...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 9:29 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1029 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HIGH ASTR TIDES  3 WNW FORT SCREVEN      32.03N  80.90W
06/05/2012                   CHATHAM            GA   TIDE GAGE

            A MAXIMUM TIDE LEVEL OF 9.65 FT MLLW WAS OBSERVED AT
            THE FORT PULASKI TIDE GAGE. SHALLOW COASTAL FLOODING
            TYPICALLY BEGINS ALONG THE UPPER GEORGIA COAST WHEN TIDE
            LEVELS REACH 9.2 FT MLLW AT FORT PULASKI.

&&

EVENT NUMBER CHS1200330

33
Local storm report, Jun 5, 9:31 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1031 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HIGH ASTR TIDES  1 E CHARLESTON          32.78N  79.93W
06/05/2012                   CHARLESTON         SC   TIDE GAGE

            A MAXIMUM TIDE LEVEL OF 7.90 FT MLLW WAS OBSERVED AT
            THE CHARLESTON HARBOR TIDE GAGE. SHALLOW COASTAL
            FLOODING TYPICALLY BEGINS ALONG THE LOWER SOUTH CAROLINA
            COAST WHEN TIDE LEVELS REACH 7.0 FT MLLW IN THE
            CHARLESTON HARBOR.

&&

EVENT NUMBER CHS1200331

33
Local storm report, Jun 5, 9:32 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HIGH ASTR TIDES  1 ESE CHARLESTON        32.78N  79.93W
06/05/2012                   CHARLESTON         SC   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 8 INCH DEEP WATER ON
            MARKET STREET AND WATER ON EAST BAY STREET AND WATER
            STREET BETWEEN 9 AND 10 PM.

&&

EVENT NUMBER CHS1200332

DPB
Local storm report, Jun 5, 9:35 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HIGH ASTR TIDES  CHARLESTON              32.78N  79.94W
06/05/2012                   CHARLESTON         SC   PUBLIC

            EAST BAY STREET NEAR THE US-17 BRIDGE IS COMPLETELY
            FLOODED.

&&

EVENT NUMBER CHS1200333

33
Local storm report, Jun 5, 9:37 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HIGH ASTR TIDES  1 SW CHARLESTON         32.78N  79.95W
06/05/2012                   CHARLESTON         SC   FIRE DEPT/RESCUE

            CHARLESTON FD REPORTED FLOODING AT BROAD ST AND
            LOCKWOOD DR.

&&

EVENT NUMBER CHS1200334

RJB
Local storm report, Jun 5, 9:42 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HIGH ASTR TIDES  1 WNW EDISTO BEACH      32.49N  80.34W
06/05/2012                   COLLETON           SC   FIRE DEPT/RESCUE

            EDISTO BEACH FD REPORTED WATER ON THE SIDE OF THE ROAD
            NEAR DOCKSITE RD AND YACHT CLUB RD.

&&

EVENT NUMBER CHS1200335

RJB

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Chatham

When
June 5, 9:44 PM EST to 10:44 PM EST
Where
Coastal Chatham forecast zone
Reported by
Broadcast Media

The media reported a road closure due to high water from Lazaretto Bridge Bull River. A maximum tide level of 9.65 ft mllw was measured at the Fort Pulaski tide gage at 9:42 pm.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394814.